Georgia, 2020

Damaging Wind in Georgia, August 9, 2020

August 9, 2020 · NWS CHS · 1 event in 1 county or zone

A sea breeze circulation developing within a moderately unstable environment led to a severe thunderstorm across Southeast Georgia during afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A sea breeze circulation developing within a moderately unstable environment led to a severe thunderstorm across Southeast Georgia during afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 9, 12:31 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 9, 12:31 PM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
131 PM EDT Sun Aug 9 2020

.SYNOPSIS...
The region will remain positioned between Atlantic high
pressure centered offshore, and an inland area of broad low
pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
The newest CAMs seem to paint a similar picture of afternoon
convection, initiating along the sea breeze and then moving
inland. Temperatures topping out in the 90s will help MLCAPEs
rise to ~2,500 J/kg resulting in scattered convection. Storm
motion will be dominated by outflow and local enhanced
convergence so training of storms or nearly stationary storms
could result in locally heavy rainfall, especially with PWATs
~2". With DCAPEs exceeding 800 J/kg, a few marginally severe
pulse storms with damaging winds remain a concern into the
evening. The convection should dissipate by late evening, but
then the convective focus shifts over the coastal waters. A few
showers could brush the coast late tonight. Lows tonight will
range from the lower 70s well inland to the upper 70 near the
coast.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
The large scale pattern will continue to be nearly locked in place
through the period with a broad, deep layer trough of low pressure
well west of the region, and an Atlantic ridge of high pressure well
to the southeast. Models show a hint of a weak upper level short
wave to drift over the region Monday, but other than that, no real
discernible large scale features to help focus and force convection.
Therefore, the sea breeze will be the primary initial trigger for
convection, followed by convective outflow boundaries during the
afternoon and evening. Lingering outflow boundaries may spawn
isolated showers or thunderstorms through the night each night.
Winds will be light southerly less than 10 mph, becoming onshore
near the coast each afternoon in the form of a weak seabreeze.  With
abundant moisture and light, unidirectional deep layer flow, locally
heavy rainfall will again be possible. High temperatures close to
normal, reaching 90 to the lower 90s. Lows will continue warm, in
the lower to mid 70s most areas, around 80 close to the coast.
Afternoon heat indices expected to reach 100 to 105 each day as
surface dewpoint temperatures stay in the lower to mid 70s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Very little change in the large scale pattern is shown by
global models through the period as a broad trough persists
inland and higher pressure well offshore over the Atlantic. This
will continue light southerly winds with afternoon sea breezes
each day. Although deep layer moisture will be sufficient with
PWs 1.5 to 2 inches, lack of any significant large scale forcing
will mean that the sea breeze will continue to be the primary
way convection will initiate. Model blended PoPs continue to be
in the likely range each afternoon, which is about 20 percent
above climo. Continue to feel a little uncomfortable with PoPs
in that range so far out. However, the higher blended PoPs
collaborate well with surrounding offices. Did adjust PoPs
downward by 5-10 percent, especially toward the end of the
period. High temperatures will continue near normal, while low
temperatures likely to continue a few degrees above normal.
Given light steering flow, locally heavy rainfall cannot be
ruled out each afternoon.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
18Z TAFs: Sea breeze thunderstorms could bring brief flight
restrictions to either TAF site into this evening. Since the
time window for this is several hours, we opted to maintain the
VCTS. If radar trends indicate a direct impact, then an
amendment will be made to add a TEMPO group. Otherwise, the
thunderstorms are forecasted to dissipate this evening, followed
by a dry night. Though, it's possible some ground fog could
occur in areas where there is heavy rainfall. The probabilities
of this happening at either TAF site is currently too low to
mention. Another round of convection is possible Monday
afternoon.

Expect showers and thunderstorms to develop this afternoon and
continue into the evening. Due to uncertainty regarding timing,
location, and duration of activity and any impacts to the
terminals, opted to include VCTS at both KCHS and KSAV starting
at the sea breeze passage, 19Z @ KCHS and 20Z @ KSAV and
continue it into the evening. It is quite possible that TRW will
need to be included in at least one of the terminals in later
forecasts/updates and it is possible that could occur prior to
the current inclusion of VCTS, but most likely during the
forecast VCTS time frame. Outside of showers and thunderstorms
at the terminals, expect VFR conditions to prevail. There is a
low chance for some light fog or patchy ground fog late tonight,
but this seems more likely to occur if significant rain falls
at the site later this afternoon or this evening. Should that
occur or become likely to occur, later forecast may need to
include it.

Extended Aviation Outlook: Scattered to numerous mainly
afternoon and early evening showers and thunderstorms could
result in brief flight restrictions at both sites each day.

&&

.MARINE...
Today and tonight: Extremely tranquil period outside of any
convection with winds greatest near the coast in association
with afternoon/evening sea breeze, but even there winds will
only be around 10 knots. Seas will be from 1 to 2 feet.

Monday through Thursday: No highlights are expected through the
period. The waters will remain between Atlantic high pressure
to the east and a broad area of lower pressure well inland. This
pattern will continue generally south-southwest winds of 15
knots or less and seas of 1 to 3 feet. Winds are expected to
veer to south-southeast each afternoon near the coast due to
the sea breeze circulation.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...RFM
LONG TERM...RFM
AVIATION...
MARINE...
Hazardous weather outlook, Aug 9, 2:24 AM EST, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
324 AM EDT Sun Aug 9 2020

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-100730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
324 AM EDT Sun Aug 9 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 9, 1:47 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Charleston SC
247 PM EDT Sun Aug 9 2020

GAZ101-116-118-091915-
Effingham-Inland Chatham-Inland Bryan-
247 PM EDT Sun Aug 9 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EFFINGHAM AND
CHATHAM COUNTIES...

At 246 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Meldrim, or 7 miles west of Pooler, moving
northeast at 5 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Pooler, Godley Station, Savannah International Airport, Port
Wentworth, Bloomingdale, Blitchton, Meinhard and Eden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3203 8133 3215 8154 3227 8135 3217 8118
TIME...MOT...LOC 1846Z 227DEG 6KT 3212 8138

NED
Special weather statement, Aug 9, 1:51 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Charleston SC
251 PM EDT Sun Aug 9 2020

GAZ101-118-SCZ047-051-091915-
Effingham-Inland Chatham-Inland Jasper-Coastal Jasper-
251 PM EDT Sun Aug 9 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...CHATHAM
AND JASPER COUNTIES...

At 251 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Rincon, or near Springfield. This storm was
nearly stationary.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Springfield, Rincon, Port Wentworth, Hardeeville, Purysburgh,
Ebenezer, Monteith and Stillwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3242 8124 3226 8100 3224 8102 3224 8101
      3222 8101 3220 8100 3219 8100 3219 8098
      3211 8108 3228 8137
TIME...MOT...LOC 1851Z 211DEG 3KT 3230 8127
Special weather statement, Aug 9, 2:15 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Charleston SC
315 PM EDT Sun Aug 9 2020

GAZ101-118-119-SCZ047-048-051-091945-
Effingham-Coastal Chatham-Inland Chatham-Inland Jasper-Coastal
Jasper-Beaufort-
315 PM EDT Sun Aug 9 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...
CHATHAM...BEAUFORT AND JASPER COUNTIES...

At 314 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Bloomingdale, or over Pooler, moving
northeast at 5 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
           excessive cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Pooler, Bluffton, Springfield, Bellinger Hill Area, Downtown
Savannah, Savannah International Airport, Windsor Forest and
I-16/I-95 Interchange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3196 8129 3198 8129 3198 8131 3200 8130
      3205 8137 3211 8139 3211 8140 3221 8141
      3225 8143 3233 8138 3242 8124 3219 8083
      3204 8101 3192 8125
TIME...MOT...LOC 1914Z 244DEG 7KT 3211 8130

The radar

The Charleston,SC radar (KCLX), 64 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
August 9, 2:43 PM EST to 2:44 PM EST
Where
Chatham County, 2.07 mi N of Savannah
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.080, -81.080

A Chatham County emergency manager reported a tree and power line down on East President Street near General McIntosh Boulevard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916161.